Alert archive / Pennsylvania / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Pittsburgh, PA

June 11, 2009Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 11, 2009, 2:49 PM EDT for Indiana County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2009, 2:49 PM EDT (18:49 UTC)
Expired
Jun 11, 2009, 5:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Indiana County, PA

The radar

The State College radar (KCCX), 88 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 111849
FFWPBZ
PAC063-112145-
/O.NEW.KPBZ.FF.W.0002.090611T1849Z-090611T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  INDIANA COUNTY IN WEST CENTRAL PENNSYLVANIA...

* UNTIL 545 PM EDT

* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORM REPORTED JUST EAST OF INDIANA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATER IS USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4066 7882 4055 7888 4040 7898 4042 7902
      4042 7904 4040 7905 4045 7930 4091 7899
      4090 7880 4072 7880

$$
1 follow-up statement
000 
WGUS71 KPBZ 111855
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT THU JUN 11 2009

PAC063-112145-
/O.CON.KPBZ.FF.W.0002.000000T0000Z-090611T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INDIANA PA-
255 PM EDT THU JUN 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
INDIANA COUNTY...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. THE HEAVIEST RAIN HAS BEEN LOCATED BETWEEN INDIANA AND YELLOW 
CREEK STATE PARK. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARION
CENTER...INDIANA...GLEN CAMPBELL AND CLYMER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4066 7882 4055 7888 4040 7898 4042 7902
      4042 7904 4040 7905 4045 7930 4091 7899
      4090 7880 4072 7880

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 12:00 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 11, 12:00 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1200 PM EDT THU JUN 11 2009

.SYNOPSIS...
A STALLED BOUNDARY WILL SERVE AS A PATH FOR A SYSTEM THAT WILL
CROSS THE AREA LATER TODAY AND TONIGHT. THIS STORM WILL BRING
WIDESPREAD RAIN AND THE RISK FOR STORMS. CONDITIONS WILL DRY OUT
FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MCS HAS DECAYED AS IT ENTERED THE AREA...BUT WILL STILL BRING
WIDESPREAD RAINFALL TO THE AREA. ONLY A FEW ISOLATED THUNDERSTORMS
REMAIN EMBEDDED IN THE RAIN SHIELD. RAINFALL RATES ARE ALSO
DECREASING...FROM THE 0.25 TO 0.50 IN/HR PREVIOUS SEEN...SO
UPDATED THE GRIDS TO BRING PRECIPITATION AMOUNTS DOWN SOMEWHAT.
MOST LOCATIONS SHOULD SEE A COUPLE OF HOURS OF RAIN BEFORE SOME
BREAKS IN THE CLOUDS ARRIVE. BEHIND THE MAIN AREA OF
PRECIPITATION...SOME SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER
THE OHIO AND TENNESSEE VALLEY. THERE IS STILL THE POTENTIAL THAT
IF ENOUGH CLEARING OCCURS HERE...SOME STRONG TO SEVERE
THUNDERSTORMS MAY BE POSSIBLE WITH GOOD AMOUNTS OF WIND SHEAR
PRESENT. INSTABILITY SHOULD BE THE LIMITING FACTOR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
UL FLOW WILL INCREASE TONIGHT AS SW AND WEAK TROUGH CROSSES OHIO
AND PA. THIS WILL AID IN SPEEDING UP SFC SYSTEM TONIGHT...WITH
LOW EXPECTED IN NE PA BY 12Z FRIDAY. OHIO COUNTIES WILL SEE THE RAIN
ENDING LATE TONIGHT AND THEN LOCATIONS FURTHER EAST WILL SEE THE
BACK EDGE OF PRECIP FRIDAY MORNING.

SECOND HALF OF FRIDAY LOOKS DRY...FOR MOST LOCATIONS...AS SFC
HIGH BUILDS INTO THE GREAT LAKES.

DIFFERING SOLUTIONS SAT AS NAM WANTS TO BRING ANOTHER SYSTEM
FURTHER NORTH WHILE GFS/21Z SREF KEEP ACTIVITY WELL TO MY SOUTH.
CONSENSUS HERE IS TO GO WITH DRY FORECAST SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
STILL CONSISTENCY PROBLEMS IN MEDIUM RANGE MODELS. BUT THE PATTERN
DOES APPEAR TO BECOMING LESS ACTIVE. HAVE GONE WITH A MAINLY DRY
EXT...BUT WOULD EXPECT CHANGES.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
THIS MORNING SURFACE LOW WILL MOVE ALONG FRONT BRINGING SHOWERS
AND THUNDERSTORMS WITH MVFR CONDITIONS. AS LOW MOVES EAST LATER
TONIGHT MVFR TO IFR IN LIGHT RAIN AND STRATUS WILL PREVAIL.
LEFTOVER SHOWERS WITH SCATTERED MVFR FRIDAY. WEAK HIGH PRESSURE
WILL PROVIDE PREVAILING VFR CONDITIONS SATURDAY. LOW PRESSURE WILL
BRING THE THREAT OF MVFR WITH SHOWERS LATER SUNDAY ENDING MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 11, 4:32 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 AM EDT THU JUN 11 2009

MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ021>023-029>032-
WVZ001>004-012-021>023-041-120845-
GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
432 AM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

SHOWERS WILL BE MOVING BE BACK INTO THE REGION TODAY. IN
ADDITION...SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON.
THERE IS THE POTENTIAL FOR STORMS TO REACH SEVERE LEVELS. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

MODERATE RISK FOR EXCESSIVE RAINFALL TODAY.

THERE IS A RISK THAT STORMS TODAY COULD ALSO PRODUCE HEAVY
DOWNPOURS. RAIN MAY BE HEAVY ENOUGH TO CAUSE RISES ON LOCAL
STREAMS AND PONDING OF WATER IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-PAZ007>009-013>016-020-120845-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-
432 AM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND STORMS WILL MOVE BACK INTO THE AREA TODAY.
THUNDERSTORM ACTIVITY IS EXPECTED TO BE ISOLATED THIS AFTERNOON.
ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
DOWNPOURS...GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 11, 8:59 AM EDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
859 AM EDT THU JUN 11 2009

OHZ057-058-068-069-111400-
GUERNSEY OH-MONROE OH-MUSKINGUM OH-NOBLE OH-
859 AM EDT THU JUN 11 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...NOBLE...MUSKINGUM AND GUERNSEY...

AT 856 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
SOUTHWEST OF RURALDALE TO 26 MILES SOUTH OF HARRIETTSVILLE...OR ALONG
A LINE EXTENDING FROM 8 MILES SOUTH OF CANNELVILLE TO 26 MILES SOUTH
OF HARRIETTSVILLE...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  RURALDALE...          DUDLEY...             CALDWELL...
  WOLF RUN STATE PARK...                      BELLE VALLEY...
  HARRIETTSVILLE...     SARAHSVILLE...        SUMMERFIELD...
  GRAYSVILLE...         WOODSFIELD...         LEWISVILLE...
  FLY...

WHILE WIND GUSTS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS...THE
MAIN THREAT IS HEAVY RAINFALL. EXPECT RAINFALL RATES OF HALF AN INCH
TO AN INCH OF RAIN PER HOUR. THESE HEAVY DOWNPOURS COULD CAUSE
PONDING OF WATER ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 11, 10:32 AM EDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1032 AM EDT THU JUN 11 2009

OHZ039-049-058-059-068-069-WVZ004-012-111600-
TUSCARAWAS-HARRISON-GUERNSEY-BELMONT-NOBLE-MONROE-MARSHALL-WETZEL-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CADIZ...HOPEDALE...CAMBRIDGE...MARTINS FERRY...
ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE...
BRIDGEPORT...CALDWELL...WOODSFIELD...MOUNDSVILLE...
NEW MARTINSVILLE
1032 AM EDT THU JUN 11 2009

...HEAVY SHOWERS APPROACHING THE AREA...

A BAND OF HEAVY RAIN WILL CONTINUE TO MOVE TO THE NORTHEAST AT
AROUND 25 MPH. RAIN SHOULD REACH CADIZ...BECKET...AND ENDICOTT BY
11AM. RADAR ESTIMATED RAINFALLS ARE BETWEEN 0.25 AND 0.50 INCHES
PER HOUR. EXPECT HEAVY DOWNPOURS...WITH ISOLATED THUNDERSTORMS
POSSIBLE AS WELL. THESE HEAVY DOWNPOURS COULD CAUSE PONDING OF
WATER ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
Special weather statement, Jun 11, 2:37 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT THU JUN 11 2009

PAZ023-111930-
INDIANA PA-
237 PM EDT THU JUN 11 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
INDIANA...

AT 236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES WEST OF YELLOW CREEK STATE
PARK...MOVING NORTHEAST AT 15 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING BRIEF PERIODS OF HEAVY RAINFALL. AN INCH OF RAIN IN LESS
THAN AN HOUR WILL BE POSSIBLE WITH THESE STORMS. THIS COULD CAUSE
RAPID RISES ON AREA STREAMS...AS WELL AS PONDING IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  HOMER CITY...         INDIANA...
  YELLOW CREEK STATE PARK...                  CLYMER...
  GLEN CAMPBELL...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

&&

Nearby

Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.